Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 14, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 4, 2008, 12:19 PM CDT for DeKalb County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2008, 12:19 PM CDT (17:19 UTC)
- Expired
- Apr 4, 2008, 12:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 041719
TORHUN
ALC049-041745-
/O.NEW.KHUN.TO.W.0014.080404T1719Z-080404T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1219 PM CDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 1245 PM CDT
* AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
SOUTHWEST OF POWELL...OR ABOUT 8 MILES WEST OF RAINSVILLE...MOVING
EAST AT 30 MPH.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3446 8577 3443 8605 3448 8606 3448 8600
3449 8599 3449 8598 3454 8593 3457 8584
TIME...MOT...LOC 1719Z 250DEG 27KT 3449 8597
$$
KULA1 follow-up statement
000
WWUS54 KHUN 041734
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CDT FRI APR 4 2008
ALC049-041745-
/O.CON.KHUN.TO.W.0014.000000T0000Z-080404T1745Z/
DEKALB AL-
1234 PM CDT FRI APR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR CENTRAL
DEKALB COUNTY...
AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR RAINSVILLE...
MOVING EAST AT 40 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
DEKALB COUNTY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3446 8577 3444 8599 3447 8600 3448 8600
3449 8599 3449 8598 3454 8593 3457 8584
TIME...MOT...LOC 1734Z 253DEG 36KT 3449 8582
$$
JLLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 11:05 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 4, 11:05 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1105 AM CDT FRI APR 4 2008 .DISCUSSION... COLD FRONT CURRENTLY STRETCHES FROM WESTERN KENTUCKY SOUTHWEST THROUGH NORTHEASTERN ARKANSAS INTO EASTERN TEXAS. A LARGE AREA OF RAIN EXTENDS EAST FROM THIS FRONTAL BOUNDARY INTO NORTHWESTERN ALABAMA. ALONG AND SOUTH OF A LINE FROM NEAR HUNTSVILLE TO WREN IN SOUTHERN LAWRENCE COUNTY...A LINE OF THUNDERSTORMS...SOME STRONG...CONTINUE TO DEVELOP. ALTHOUGH THIS LINE HAS BEEN WEAKENING OVER THE LAST 2 HOURS OVERALL...SOME BREAKS HAVE DEVELOPED IN THE CLOUDS SOUTH OF THIS LINE OF SCATTERED THUNDERSTORMS. AN IMPRESSIVE TONGUE OF DEWPOINTS AROUND 65 DEGREES...AND AROUND 70 IN SOUTH ALABAMA...CONTINUE ADVECTING INTO THIS LINE OF SCATTERED STORMS. FURTHER DEVELOPMENT AND INTENSIFICATION OF THESE STORMS IS POSSIBLE AS THE AFTERNOON CONTINUES. HOWEVER...BELIEVE THE MAJORITY OF STRONGER STORMS WILL REMAIN AROUND BIRMINGHAM AND POINTS SOUTH...UNTIL MORE UPPER LEVEL ENERGY ASSOCIATED WITH THE FRONTAL BOUNDARY APPROACHES NORTHERN ALABAMA IN THE AFTERNOON HOURS. THEN BELIEVE A SECOND ROUND OF DEVELOPMENT WILL OCCUR PRIMARILY ALONG AND SOUTH OF A HARVEST TO WREN LINE. MODELS DO BRING 65 AND HIGHER DEWPOINTS NORTH OF THE TENNESSEE RIVER...BUT BELIEVE THEY ARE OVERDOING IT A TAD. DEWPOINTS IN CULLMAN...MORGAN...DEKALB...AND SOUTHERN LAWRENCE COULD REACH THE MID 60S GIVEN UPSTREAM AIR. A SECOND ROUND OF SEVERE WEATHER ACTIVITY IS EXPECTED BETWEEN NOON AND 6 PM ACROSS THE FORECAST AREA. THE HIGHEST THREAT OF SEVERE WEATHER WILL REMAIN SOUTH OF THIS LINE OF THUNDERSTORMS...WHICH WILL MOVE VERY SLOWLY TO THE SOUTHEAST DURING THE AFTERNOON HOURS. THEREFORE...IN MORGAN...CULLMAN...MARSHALL...DEKALB COUNTIES THE CHANCES OF A SECOND ROUND OF SEVERE WEATHER IS HIGHEST. A FEW SEVERE THUNDERSTORMS COULD ARE POSSIBLE ELSEWHERE...BUT EXTENSIVE CLOUD COVER AND MORE STABLE CONDITIONS IN THESE AREAS WILL LIMIT THE SEVERE WEATHER THREAT. ISOLATED TORNADOES CANNOT BE RULED OUT...BUT BELIEVE MAIN THREAT WILL BE STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE SEVERE WEATHER THREAT WILL DIMINISH MARKEDLY AFTER SUNSET. NO MAJOR CHANGES TO GRIDS MADE. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, Apr 4, 5:07 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 507 AM CDT FRI APR 4 2008 ALZ001>010-016-TNZ076-096-097-041800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 507 AM CDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A SQUALL LINE WILL MOVE ACROSS THE CENTRAL TENNESSEE VALLEY THIS MORNING. A FEW THUNDERSTORMS EMBEDDED WITHIN AND JUST AHEAD OF THE LINE MAY BE STRONG TO SEVERE...WITH HAIL UP TO PENNY SIZE...WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL AS THE PRIMARY WEATHER THREATS. THIS LINE OF RAIN AND THUNDERSTORMS IS EXPECTED TO BEGIN MOVING INTO FAR NORTHWESTERN ALABAMA AROUND 6 AM...REACHING THE MUSCLE SHOALS AREA AROUND 7 AM. RAIN AND THUNDERSTORMS WILL CONTINUE PROGRESSING EASTWARD...REACHING A WINCHESTER...TO HUNTSVILLE...TO PHIL CAMPBELL LINE AROUND 9 AM...AND MOVING INTO THE I-59 CORRIDOR AROUND 11 AM. A SECOND WAVE OF LOW PRESSURE WILL RIDE ALONG THE TRAILING COLD FRONT AND MOVE THROUGH THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON ESPECIALLY IN SOUTHERN AND EASTERN PORTIONS OF THE AREA...PRIMARILY EAST OF THE I-65 CORRIDOR. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY WEATHER THREATS THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TENNESSEE VALLEY LATE TUESDAY NIGHT THROUGH THURSDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS MORNING THROUGH THIS AFTERNOON. KDW
In the hours before
Special weather statement, Apr 4, 8:01 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 801 AM CDT FRI APR 4 2008 ALZ001>005-041400- COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE- 801 AM CDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE... LAWRENCE AND LIMESTONE COUNTIES UNTIL 900 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO MUSCLE SHOALS TO 6 MILES SOUTHEAST OF RED BAY...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE THUNDERSTORMS OVER THE NEXT COUPLE OF HOURS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. KULA
Special weather statement, Apr 4, 9:31 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 931 AM CDT FRI APR 4 2008 ALZ005-006-009-TNZ096-097-041515- FRANKLIN-JACKSON-LIMESTONE-LINCOLN-MADISON- 931 AM CDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...JACKSON...LIMESTONE... LINCOLN AND MADISON COUNTIES UNTIL 1015 AM CDT... AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF HUNTLAND TO HAZEL GREEN TO MADISON...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT FRIDAY MORNING FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. KULA
Local storm report, Apr 4, 9:39 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 AM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG ROGERSVILLE 34.83N 87.29W
04/04/2008 LAUDERDALE AL EMERGENCY MNGR
TREE WAS BLOWN DOWN AT THE INTERSECTION OF COUNTY ROADS
26 AND 165 IN ROGERSVILLE.
0820 AM TSTM WND DMG MUSCLE SHOALS 34.74N 87.67W
04/04/2008 COLBERT AL EMERGENCY MNGR
HIGHWAY PATROL REPORTED SHED DAMAGED. ALSO, TREES AND
POWERLINES BLOWN DOWN AT THE INTERSECTION OF HIGHWAY 157
AND 20.
0924 AM FLASH FLOOD ROGERSVILLE 34.83N 87.29W
04/04/2008 LAUDERDALE AL EMERGENCY MNGR
FLOODING REPORTED IN MANY LOCATIONS ACROSS THE
ROGERSVILLE COMMUNITY.
&&
KWEBERSpecial weather statement, Apr 4, 10:07 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1007 AM CDT FRI APR 4 2008 ALZ004-007-041530- LAWRENCE-MORGAN- 1007 AM CDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL 1030 AM CDT... AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HALEYVILLE...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WREN. SPEAKE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. KULA
Special weather statement, Apr 4, 10:48 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1048 AM CDT FRI APR 4 2008 ALZ006-009-041630- JACKSON-MADISON- 1048 AM CDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MADISON COUNTIES UNTIL 1130 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MORGAN CITY...OR 10 MILES SOUTH OF REDSTONE ARSENAL...MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN JACKSON AND SOUTHEASTERN MADISON COUNTIES...INCLUDING THE CITIES OF OWENS CROSSROADS...NEW HOPE...WOODVILLE...SCOTTSBORO AND HOLLYWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. KULA
Special weather statement, Apr 4, 11:35 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1135 AM CDT FRI APR 4 2008 ALZ009-041715- JACKSON- 1135 AM CDT FRI APR 4 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 1215 PM CDT... AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARTINTOWN. FACKLER. STEVENSON. FABIUS. FLAT ROCK. HIGDON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:53 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 37 min |
| Apr 4, 8:09 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 36 min |
| Apr 4, 8:20 AM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Apr 4, 8:27 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 33 min |
| Apr 4, 8:29 AM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 31 min |
| Apr 4, 8:52 AM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 38 min |
| Apr 4, 9:50 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 25 min |
| Apr 4, 10:35 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 40 min |
| Apr 4, 11:16 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 29 min |
| Apr 4, 11:28 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 47 min |
| Apr 4, 12:09 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 51 min |
| Apr 4, 12:47 PM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| Apr 4, 1:04 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 26 min |
| Apr 4, 2:34 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 41 min |
| Apr 4, 3:12 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 18 min |
| Apr 4, 3:22 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 38 min |
| Apr 4, 4:16 PM CDT | Flash Flood Watch | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 5 hr |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.